640 South State StreetDover, Delaware 19901
21 West Clarke AvenueMilford, Delaware 19963
401 North Carter RoadSmyrna, DE 19977
640 S. State StreetDover DE 1990121 West Clarke AvenueMilford DE 19963
301 Jefferson AveMilford, DE 19963
1275 S. State StreetDover, Delaware 19901
Medicine rashes in children can have several causes. These include:
Medicine rashes may be severe and require a stay in the hospital.
The symptoms of medicine rashes can vary. But they may be similar to rashes caused by diseases such as measles. It is important to take your child to his or her healthcare provider for a diagnosis.
The following are common symptoms of medicine rashes and their possible causes.
Pimples and red areas that show up most often on the face, shoulders, and chest
Anabolic steroids, corticosteroids, bromides, iodides, hydantoins, lithium, isoniazid, phenytoin, phenobarbital, vitamins B-2, B-6, and B-12
Red, scaly skin that may thicken and involve the entire body
Antibiotics that have sulfa, penicillins, or hydantoins
A dark red or purple rash that comes back to the same site on the skin
Antibiotics that have sulfa, tetracycline, or phenolphthalein (also found in certain laxatives)
Raised red bumps
Aspirin, penicillins, antibiotics that have sulfa, and many other medicines
A flat, red rash that may include spots similar to the measles
Antibiotics that have sulfa, ampicillin, analgesics, or barbiturates; but any medicine can cause this rash
Purple areas on the skin, often on the legs
Some blood-thinners (anticoagulants) and water pills (diuretics)
Blisters or a hive-like rash on the lining of the mouth, vagina, or penis
Antibiotics that have sulfa, other antibiotics, NSAIDs, barbiturates, penicillins
Diagnosing a rash caused by a reaction to medicine is difficult. Even a small amount of a medicine can cause a major reaction on the skin. In addition, the reaction can happen after the child has been taking a medicine for a long period of time.
Your child’s healthcare provider may recommend that your child stop taking a medicine to see if the reaction stops. Other medicines may be used instead.
Treatment will depend on your child’s symptoms, age, and general health. It will also depend on how severe the condition is.
The rash usually clears up if the child stops taking the medicine that is causing the reaction. Other treatment may include taking:
Tell your child's healthcare provider right away if your child develops a rash while taking a medicine. Allergic reactions can be serious and even fatal. Call your child's healthcare provider right away or call 911 if your child has acute symptoms in addition to the rash such as:
Bayhealth is Southern Delaware’s healthcare leader with hospitals in Dover and in Milford. Bayhealth provides a wide range of medical services, including cardiovascular, cancer, orthopaedics and rehabilitation, pediatrics, respiratory care, sleep care, surgical weight loss and women’s services.